Drought, Grand Valley
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Grand Valley forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
A major change in the weather pattern brought much cooler and damper conditions to western Colorado compared to the previous month. A number of storm systems brought significant precipitation to western Colorado with large amounts of snow accumulating across much of the mountains during the month.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A major change in the weather pattern brought much cooler and damper conditions to western Colorado compared to the previous month. A number of storm systems brought significant precipitation to western Colorado with large amounts of snow accumulating across much of the mountains during the month. However, due to the protracted nature of the drought conditions, severe to extreme drought prevailed across western Colorado, except for minor relief across a portion of northwest Colorado where drought conditions decreased from severe to moderate. See the December 2003 Storm Data publication for a continuation on this drought situation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Oct 31, 2:32 PM MST, 9 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 232 PM MST FRI OCT 31 2003 ...WINTER STORM TO AFFECT SAN JUAN MOUNTAINS WITH SNOW SPREADING ACROSS NORTHERN AND CENTRAL MOUNTAINS AS WELL... .DISCUSSION... SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)... THE 140 KT JET WITH AN SHORTWAVE TROUGH DIGGING AROUND THE BOTTOM OF THE MEAN TROUGH OVER THE WEST COAST STATES WILL WAVE UP LOW LEVEL MOISTURE FROM SUBTROPICAL JET OVER NMEX TONIGHT THROUGH SAT NGT. GFS AND ETA IN GOOD AGREEMENT WITH SIGNIFICANT SNOWFALL OVER SAN JUAN MOUNTAINS AND PORTIONS OF THE CENTRAL CO MTNS. WILL ISSUE WINTER STORM WARNING FOR SAN JUANS AND CO ZONE 12...WITH WINTER WX ADVY FOR CO ZONE 4...9...10...13...AND 17 FROM MIDNIGHT TONIGHT THROUGH MIDNIGHT SATURDAY NIGHT. THE COMBINATION OF THE MEAN H7 FLOW OF ABOUT 30 KTS PROVIDING OROGRAPHIC LIFT...AND ISENTROPIC LIFT (310K LEVEL) OVER SOUTHWEST COLORADO WILL RESULT IN HEAVY PRECIPITATION IN THE UPSLOPE REGION OF THE SAN JUAN MOUNTAINS AND WEST ELK MTNS. THE FREEZING LEVEL IS HIGH AND ABOVE 10K FEET...BUT DIABATIC COOLING PROCESS WILL LOWER THE SNOW LEVEL TO 8500 TO 9000 FEET. BY SATURDAY EVENING...SNOW AMOUNTS ABOVE 9K FEET MAY RANGE FROM 12-18 INCHES... WITH LOCALLY HIGHER AMOUNTS ON FAVORED ASPECTS. FOR THE REST OF THE FORECAST AREA...BECAUSE OF STRONG JET DYNAMICS OVER THE STATE AND CYCLOGENESIS THROUGHOUT COLORADO...ACTIVE WEATHER EXPECTED ALL AREAS WITH ANOTHER DEEPENING SURFACE LOW...AND BOUNDARY REMAINING QUASI-STATIONARY FROM THE UINTAS TO THE FLAT TOPS...AND BAROCLINIC ZONE SITUATED OVER THE FORECAST AREA...ALL VALLEYS WILL HAVE A GOOD CHANCE OF RAIN WITH RAIN AND SNOW LIKELY IN THE HIGH COUNTRY. SOUTH OF THE FRONT...WINDY CONDITIONS PREVAIL DURING THE AFTERNOON HOURS AND OVER MOUNTAIN PASSES. SUNDAY...THE MAIN TROF AXIS WILL STILL REMAIN TO THE WEST OVER THE GREAT BASIN. THIS WILL MAINTAIN A MOIST SOUTHWESTERLY FLOW AS BAROCLINIC BAND IS ORIENTED FROM SOUTHWEST TO NORTHEAST ACROSS THE NRN PORTIONS OF OUR CWA. WILL CONTINUE TO BROAD-BRUSH WITH LIKELY MOUNTAINS...AND CHANCE-VALLEYS ON SUN DUE TO LITTLE CHANGE IN THE OVERALL PATTERN. TEMPS WILL REMAIN TRICKY OVER THE NORTH AS A COLD FRONT VACILLATES AROUND THE REGION...WITH PERIODIC SURGES SOUTHWARD AT TIMES...THEN RETREATS. FOR NOW WENT CLOSE TO MOS...EXCEPT BELOW MOS OVER THE NORTH. LONGTERM...MONDAY THROUGH FRIDAY... MEDIUM RANGE MDLS IN PRETTY GOOD AGREEMENT DESPITE RATHER CHAOTIC NATURE OF HEMISPHERIC JET ENERGY DURING THE PERIOD. SYNOPTIC SCALE PATTERN FOR OUR REGION INCLUDES POSITIVE TILT LONG-WAVE TROUGH AXIS TO REMAIN WEST OF THE FORECAST AREA UNTIL FRIDAY. THEN GFS LIFTS LONG WAVE TO THE EAST. SEVERAL WEAK RIPPLES OF SHORTWAVE ENERGY EXPECTED TO MOVE THROUGH THE MEAN TROUGH POSITION MONDAY THROUGH THURSDAY. WILL NOT TRY AND TIME WAVES AT THIS POINT BUT WILL CONTINUE WITH MEDIUM POPS IN UNSETTLED WEATHER PATTERN THROUGH THURSDAY. AS TROF MOVES EAST FRIDAY HAVE RAISED POPS SOME...BUT STILL SOME UNCERTAINTY. TEMPERATURES AROUND TO A LITTLE BELOW SEASONAL NORMALS THROUGH WEDNESDAY THEN WILL COOL THINGS DOWN SOME FOR THURSDAY AND FRIDAY. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...WINTER STORM WARNING ABOVE 9000 FEET FOR SAN JUAN MOUNTAINS AND PORTIONS OF CENTRAL MOUNTAINS MIDNIGHT TONIGHT THROUGH SATURDAY EVENING...PUBLIC ZONES 12/18/19. .CO...SNOW ADVISORY ABOVE 9000 FEET FOR PORTIONS OF CENTRAL MOUNTAINS MIDNIGHT TONIGHT THROUGH SATURDAY EVENING...PUBLIC ZONES 4/9/10/13/17. .UT...NONE. && CJC/MC
COZ001>014-017>023-UTZ022>025-027>029-011300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 645 AM MST FRI OCT 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... A WINTER STORM WATCH HAS BEEN ISSUED FOR THE SOUTHWESTERN SAN JUAN MOUNTAINS ABOVE 9000 FEET...BEGINNING AFTER 6 PM. SNOW WILL INCREASE OVERNIGHT. ACCOMPANYING THE SNOW WILL BE STRONG WIND GUSTS THAT WILL CAUSE FREQUENT WHITEOUT CONDITIONS IN EXPOSED AREAS AND MOUNTAIN PASSES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... A WINTER STORM WATCH CONTINUES FOR THE SOUTHWESTERN SAN JUAN MOUNTAINS ABOVE 9000 FEET THROUGH SATURDAY EVENING. HEAVY SNOW AND WIND WILL CAUSE FREQUENT WHITEOUT CONDITIONS ACROSS EXPOSED AREAS AND MOUNTAIN PASSES. THE CHANCE OF MOUNTAIN SNOW WILL CONTINUE EACH DAY FROM SUNDAY THROUGH THURSDAY. WINDY CONDITIONS WILL CONTINUE AS WELL AND OCCASIONALLY PRODUCE BLOWING SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT THEY ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER OR SNOW REPORTS.
The national radar mosaic for the moment the first event began.
21 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332279, 5332280, 5332281, 5332282, 5332283, 5332284, 5332285, 5332286, 5332287, 5332288, 5332289, 5336429, 5336430, 5336431, 5336432, 5336433, 5336434, 5336435, 5336436, 5336437, 5336438.